Lakelands Public Health is warning of a rise in suspected drug poisonings in Northumberland County, with emergency calls involving a potentially dangerous substance believed to contain fentanyl or tranq.
The substance has reportedly been described as dark pinkish-brown with purple flecks and a crumbly texture. Health officials say it can cause extreme sedation lasting several hours, making people difficult to wake. Multiple doses of naloxone may be needed.
The unregulated drug supply may contain other contaminants, prompting officials to recommend naloxone use in all suspected overdoses.
Free naloxone kits are available through Lakelands Public Health offices, participating pharmacies and other local agencies.
Anyone witnessing a suspected overdose should call 911, administer naloxone and provide rescue breathing or chest compressions. Officials also remind the public that Good Samaritan legislation offers legal protections to people who respond to overdoses.
(Richard Evans)
